Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Albuquerque, NM

February 13, 2008Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 13, 2008, 6:28 AM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 13, 2008, 1:00 PM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2008, 6:28 AM MST (13:28 UTC)
In effect from
Feb 13, 2008, 1:00 PM MST
Expired
Feb 13, 2008, 5:00 PM MST
In force
4 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 131328
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 AM MST WED FEB 13 2008

...RED FLAG WARNING THIS AFTERNOON FOR THE EASTERN PLAINS OF NEW
MEXICO DUE TO STRONG WINDS AND LOW HUMIDITIES...

NMZ104-108-140000-
/O.UPG.KABQ.FW.A.0007.080213T1900Z-080214T0000Z/
/O.NEW.KABQ.FW.W.0008.080213T2000Z-080214T0000Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
628 AM MST WED FEB 13 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 5 PM MST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 5 PM MST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

40
1 follow-up statement
000 
WWUS85 KABQ 140006
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 PM MST WED FEB 13 2008

NMZ104-108-140115-
/O.EXP.KABQ.FW.W.0008.000000T0000Z-080214T0000Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
506 PM MST WED FEB 13 2008

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON. 

A FEW AREAS ACROSS THE EAST CENTRAL PLAINS MAY CONTINUE TO EXPERIENCE
AN ADDITIONAL HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS THROUGH
700 PM. 20 FOOT WINDS BETWEEN 15 AND 25 MPH WILL SLOWLY DIMINISH TO
LESS THAN 15 MPH AS RELATIVE HUMIDITY VALUES SLOWLY RISE INTO THE
UPPER TEENS AND LOWER 20S.

$$

GUYER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 13, 3:01 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 13, 3:01 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 AM MST WED FEB 13 2008

.DISCUSSION...
700MB FLOW WILL INCREASE LATE THIS AFTERNOON...BUT WILL NOT REALLY
CRANK UP UNTIL LATE TONIGHT...THUS WILL NOT ISSUE A WIND ADVISORY
FOR TODAY. HOWEVER...WINDS OF 20-25KT WITH HIGHER GUSTS WILL STILL
BE POSSIBLE...MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.
MINIMUM RELATIVE HUMIDITIES WILL ALSO DROP BELOW 15 PERCENT...THUS
WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING.

MOST OF THE ATTENTION THIS MORNING WAS SPENT ON UPCOMING WINTER
STORM SYSTEM. ECMWF/UKMET/NOGAPS/CANADIAN ALL KEEP CENTER OF THE
UPPER LEVEL LOW FARTHER WEST INTO ARIZONA THAN PREVIOUS RUNS...AND
THOUGH...WHILE NOT QUITE AS FAR WEST...THE GFS IS ALSO TRENDING THAT
WAY AS WELL. NAM IS STILL THE PROGRESSIVE OUTLIER...THOUGH LATEST
RUN IS TRENDING TOWARD A DEEPER SYSTEM. THE MAJORITY OF THE MODELS
THEN TAKE THE LOW CENTER FROM ARIZONA SOUTH INTO OLD MEXICO.  THE
GFS ALSO TAKES THE LOW CENTER INTO OLD MEXICO...BUT FIRST TAKES AN
INTERESTING JOG INTO SOUTHERN NM BEFORE DROPPING SOUTH. NOT BITING
ON THAT SOLUTION YET. IF THAT WERE TO OCCUR...SOUTHEASTERN NM AND THE
SOUTHCENTRAL MOUNTAINS WOULD CERTAINLY SEE SNOW EARLIER...AND LIKELY
MORE OF IT.  LARGELY FAVORED THE ECMWF WITH THIS PACKAGE. THE
ASSOCIATED FRONTAL PASSAGE APPEARS TO HAVE SLOWED FROM YESTERDAYS
MODEL RUNS. HOWEVER...UPSLOPE FLOW AT THE SURFACE COMBINED WITH
UPPER LEVEL DIVERGENCE SHOULD RESULT IN DECENT SNOWS ALONG THE
EASTERN SLOPES OF THE SANGRE DE CRISTOS. ALL THIS SAID...WILL
UPGRADE THE WATCH ACROSS THE NORTHWEST MOUNTAINS TO A WARNING...AND
WILL ADD ZONES 5 AND 8 TO THE WATCH AND POSTPONE THE START OF THE
WATCH UNTIL 13Z THU DUE TO THE SLOWER PROGRESSION OF THE FRONT. HAVE
ADDED ZONE 8 DUE TO FAVORED WESTWARD TRACKING OF THE UPPER LOW
CENTER. CHUSKAS MAY SEE HEAVY SNOWS INITIALLY...WITH ACTIVITY
INCREASING ACROSS THE WEST CENTRAL MOUNTAINS AS LOW DIVES SOUTH.

HAVE INCREASED MAX TEMPS FOR THURSDAY...MAINLY ACROSS THE
EAST...SOUTH OF I-40.  MUCH COLDER AIR WILL BE BEHIND THE COLD
FRONT...SO WILL LIKELY BE A SHARP GRADIENT ACROSS THE PLAINS. HAVE
INCREASED POPS ACROSS THE SOUTH FOR FRIDAY/FRIDAY NIGHT AS SYSTEM
MOVES EASTWARD SOUTH OF THE BORDER...AND WILL LIKELY NEED TO BE
INCREASED FURTHER. THIS WILL BE THE FAVORED TIME FRAME FOR ANY SNOW
THAT DEVELOPS ACROSS THE SOUTHEAST AND THE SOUTHCENTRAL MOUNTAINS.
SINCE THE UPPER SYSTEMS PROGRESSION IS STILL SLOWED...AND WITH
CLOUDS/PRECIP LINGERING INTO SATURDAY...HAVE INCREASED LOW TEMPS FOR
FRIDAY NIGHT.

SLOW WARM-UP IS IN STORE FOR THE EARLY PART OF NEXT WEEK AS UPPER
LEVEL RIDGE DEVELOPS ACROSS THE WEST.

34

&&

.AVIATION...
VFR CONDITIONS CONTINUING THE NEXT 24 HOURS AT ALL TAF SITES EXCEPT
KFMN WHERE IFR VSBY AND CIGS DEVELOPING AFTER 06Z TONIGHT AND AT
KGUP WHERE MVFR VSBY AND CIGS DEVELOPING AFTER 09Z TONIGHT. SFC
WINDS TO INCREASE ACROSS THE CENTRAL MT CHAIN ON EAST WEDNESDAY
AFTERNOON AS WINDS ALOFT AND SURFACE PRESSURE GRADIENT INCREASE.
LOCALIZED STRONG WIND GUSTS AND SOME POTENTIAL FOR MT WAVE ACTIVITY
TO LEE OF THE MOUNTAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  29  37  17 /   0  40  50  20
GALLUP..........................  53  28  35  14 /   0  30  60  30
GRANTS..........................  57  30  42  18 /   0   0  50  50
GLENWOOD........................  66  31  59  26 /   0   0  30  50
CHAMA...........................  42  19  32   4 /   0  60  80  50
LOS ALAMOS......................  49  26  39  12 /   0  10  60  60
RED RIVER.......................  41  19  29   4 /   0  20  70  60
TAOS............................  46  23  34   5 /   0  20  60  60
SANTA FE........................  52  28  40  14 /   0   5  50  60
SANTA FE AIRPORT................  54  30  43  17 /   0   5  50  60
ESPANOLA........................  54  25  46  21 /   0  10  50  50
ALBUQUERQUE HEIGHTS.............  59  36  51  26 /   0   0  30  50
ALBUQUERQUE VALLEY..............  60  33  52  22 /   0   0  30  50
ALBUQUERQUE FOOTHILLS...........  55  35  49  22 /   0   0  40  60
ALBUQUERQUE WEST MESA...........  58  36  50  24 /   0   0  30  60
SOCORRO.........................  66  34  61  26 /   0   0  10  40
SANDIA PARK/CEDAR CREST.........  49  29  44  13 /   0   0  40  60
MORIARTY/ESTANCIA...............  58  30  49  15 /   0   0  40  60
CARRIZOZO.......................  62  38  61  26 /   0   0   5  50
RUIDOSO.........................  57  36  54  21 /   0   0   0  50
RATON...........................  59  28  33  10 /   0  10  70  50
LAS VEGAS.......................  61  33  36  11 /   0   0  60  50
ROY.............................  63  32  34  12 /   0   0  50  50
CLAYTON.........................  66  31  33  14 /   0   0  40  40
SANTA ROSA......................  67  38  53  17 /   0   0  20  50
TUCUMCARI.......................  70  39  51  18 /   0   0  20  50
FORT SUMNER.....................  70  37  56  20 /   0   0  20  50
CLOVIS..........................  69  36  55  21 /   0   0  10  50
PORTALES........................  70  36  57  20 /   0   0  10  50
ROSWELL.........................  72  39  68  28 /   0   0   5  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 5 PM MST FRIDAY FOR
THE FOLLOWING ZONES...NMZ002.

RED FLAG WARNING FROM 1 PM TO 5 PM MST THIS AFTERNOON FOR THE
FOLLOWING ZONES...NMZ104-108.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON
FOR THE FOLLOWING ZONES...NMZ004-005-008.

&&

34/40
Hazardous weather outlook, Feb 13, 6:00 AM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST WED FEB 13 2008

NMZ001>021-026-141300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 5 PM FOR THE EASTERN
PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

SNOW WILL BEGIN ACROSS THE NORTHWEST MOUNTAINS LATE TONIGHT.
PLEASE SEE THE NEXT SECTION FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS NEW MEXICO
FROM WEDNESDAY NIGHT THROUGH EARLY SATURDAY IN RESPONSE TO A
STRONG UPPER LEVEL LOW OVER ARIZONA. THE GREATEST ACCUMULATIONS
ARE EXPECTED OVER THE NORTHERN AND WESTERN MOUNTAINS. WINTER STORM
WARNINGS AND WATCHES HAVE BEEN ISSUED FOR THESE AREAS. PLEASE SEE
THOSE STATEMENTS FOR MORE DETAILS ON TIMING AND SNOWFALL AMOUNTS.
SOME UNCERTAINTY CONTINUES REGARDING THE PATH OF THE STORM SYSTEM.
ADDITIONAL WATCHES...WARNINGS AND ADVISORIES MAY BE NECESSARY AS
THE EVENT NEARS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 4:36 AM MSTWinter Storm WarningABQ3 days

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.